Learn how to use Mayo Clinic Connect
Request an Appointment
What's cause heart palpitations
Maybe by 'breathe' the doctor meant to breathe slow, steady breaths when palpitations occur?… How many beats are there per minute at rest when you are having an episode of palpitations? Are they even? How often does this happen? Do they come on after coffee or tea…like mine did?
When it happens does coughing or 'bearing down' like you are giving birth, help? One poster recently wrote that putting her face in cold water was the only thing that helped her heart simmer down.
If I were you, I would do 3 things:
1. Cut out all caffeine drinks/food and alcohol. Whenever I drank coffee, my heart would race.
2. Cut out all sugary foods and cut back on carbs in general which means upping the veggie/fruit intake to 6 – 10 servings per day.
3. Get out and exercise every day. To my doctor's absolute shock and surprise, I cured my serious case of atrial fibrillation (erratic and racing beats) by going to the gym every day for aerobic exercise.
The cardiologist told me that he only medicates (last resort) 1 in 10 patients who go to him with episodes of erratic heartbeats and palpitations. I was the 1 in 10 because my heart was constantly out of rhythm, racing and I felt faint…because not enough oxygen was getting to my brain. And I was only 46 years old. You are probably fine and just need to do a few lifestyle changes as I mentioned above. Think of the palpitations as your body warning you to get in shape, keep off the sugars and caffeine. The doctor must have found your palpitations to be non life threatening which is GOOD NEWS. Still, YOU are your own first 'health care provider' and you need to be aware of what is going on with your body, to do the necessary research and to take care of your body.
Think of it as your body is a wonderful gift that was given to you. It would be disrespectful to not treat it well and take good care of it.
Jump to this post
@afrobin: How long were you on mediation for irregular heart beats? My cardiologist put me on 25 mg Atenolol 2 weeks ago. After 10 days, it did slow down my heartbeats so I can sleep at night, but it makes me very tired! I wonder to keep the palpitations away, I have to take beta-blockers for life? (curious to know the answer before I see my cardiologist next month) I also have mitral valve prolapse.
Thanks so much for your kindness in sharing!
For one thing, it's important to know what your irregular heart beats are. Some, like premature ventricular's are not dangerous, doctors might only prescribe for these if they feel the patient is really disturbed by them. Some, like atrial fibrillation, can lead to other things that makes doctors want to prescribe for them. And there are many others that I have no experience of.
However, my experience of taking medications to slow my heart beats (afib) is that my body slowly got used to them and I stopped feeling tired.
Whether you need to continue with the beta blockers for life is something only your cardiologist is going to be able to determine. I have been on BB's for PVC's for years, but was diagnosed with AFIB last year. Long story short, I ended up having an ablation and three months post that surgery, I began having PVC's again, so my EP upped my dosage of beta blockers from 75mg to 100mg. That was 2 months ago and I could definitely tell I was more tired than normal, but now I believe my body has adjusted to the increase and I am now unaware of unusual tiredness. (Please note I said "unusual tiredness!" I am ALWAYS tired!) I take quite a few medications and every single one of them lists "fatigue" as a common side effect. I think just about every drug known to man causes fatigue! It's also very common for many of the issues we take meds for list fatigue as one of its symptoms. Speaking only for myself, since several of the issues for which I take meds are "incurable," (NOT TERMINAL) and taking medication is the only way to improve my quality of life, I have had to accept that feeling tired is just another issue I must learn to live with. Option B is just not acceptable to me right now. I hope things work out for you.
In my case, it's all related to my digestive problems/vagal nerve involvement.
I'm going through it right now as I'm typing
Many things can trigger heart palps, but the only way you will know for certain what is causing them is to see a cardiologist. He/she will first determine if what you're feeling is actually a palpitation. These can also be known as PVC's or PAC's and it will take the doctor to explain the difference and what they may mean. Everybody experiences palps/PVC's or PAC's from time to time. Many people are not even aware of them. I was aware of a "flip-floppy" feeling in my chest every once in awhile starting as a teenager. In my 50's they became far more frequent and the flip-flop feeling changed to a continuous rapid and irregular heart rate. I was diagnosed with AFIB and my story goes on from there, but that is for another time. You don't say how old you are and that can make a big difference. If these palps are really upsetting you, or causing you to feel stress, then see your doctor. Just know that the VAST majority of these heart "things" are totally benign and aside from being annoying, present no danger to your heart nor do they indicate underlying heart disease. But…..the ONLY one who can tell you what is going on for sure is a cardiologist. (Stress can trigger these, so keep that in mind) I'm sure you'll be fine! Welcome to the "Wonky Heart Club!"
Mild Mitral valve
Usually the doctor will suggest a holter monitor.
I've had a heart monitor
I had non-serious palpitations for many years (wore 24 to 48 hrs holter monitors). Then, about three years ago, in my early 60's the palpitations were much more frequent and much more troublesome. A 72 hr holter monitor picked up both atrial tachycardia (annoying but not life threatening) and the concerning and must be treated non-sustained ventricular tachycardia. That is now under control with 12.5mg of metoprolol twice a day.
Never good to assume palpitations are nothing to worry about.
True I wore monitor for 14 days
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In